released from hospital after 1 week of heprin drip and conversion to coumadin. Had alms died from multiple bilateral PEs. went home on coumadin right at 2.0 - three days later developed a new clot on coumadin (a very big clot in left leg). Admitted again and converted to lovenox injections. Minimum of 4-6 months. They are calling it coumadin failure but hematologist is dumbfounded as to how I developed clot in leg while on coumadin (finger prick morning of leg clot was 1.9 but had been as high as 2.2 in past few days) I scared now because dr cant explain.
Were you admitted to the hospital initially due to blood clots ? Also what is the name of the type of blood disorder that you have been diagnosed with ?
While you were in the hospital were they checking your proteim on a Regular basis? Also they should have had these leg wraps that they putt on to prevent blood clots in your legs due to you not moving around that much in the hospital.
If your Hematologist does Not know WHY then I would check into finding ANOTHER DR. ...
It also could be that you may have Already had a blood clot in your leg Before you went into the hospital.
Like I said you may need to find another Hematologist to get better answers. Best of luck, Kathy
You may have already had the DVT before you even left the hospital. Being that 1.9 is not therapeutic, means you can still develop clots. Once you've had a clot you can get them again at anytime for no reason. I have developed several clots since being on Coumadin. And yes the Coumadin can fail and the doctor not know why. I work in healthcare an actually work really close with my own hematologist and several others. Depending on why you develop clots and your bodies metabolism depends on how well any drug will work. Good Luck!!
Were you consuming Vitamin K containing foods? These can cause major fluctuations in INR because Vitamin K acts as an "antidote" to coumadin. If you were regulated then went home and ate a big bowl of leafy green veggies, it could have negated your coumadin causing you to form a clot. You dont have to avoid Vitamin K containing foods but you must consume a consistent amount. If you were regulated while not eating Vitamin K containing foods then went on to consume large amounts, it would have thrown you into non therapeutic levels. You very well could have already had the clot forming and it just wasnt caught. See the website Coumadin.com under my diet and coumadin for foods high in vitamin K.
I had a DVT 4 years ago and was on Heparin drip for 7 days. After the Hemetologist was satisfied that the clot(s) had dissolved and there were no clots being formed, I was put on Warfarin with two strict instructions; (a) to monitor my PT-INR weekly for 2 months, fortnightly for the next 2 months and monthly thereafter while maintaining the level between 2 and 3.50 and (b) to lower consumption of Vit K foods like cabbage, greens, etc. I think that you have been put on Warfarin before all clots have been dissolved or you have not maintained the PT-INR regimen or are gorging on Greens. There can be no other explanation.
There is something wrong with your timeline. You state that Coumadin was started on day 3. The earliest that you could have been tested was on day 6. At that point the dosage would have been changed if you were out of range. The next day that testing could have been done would have been on day 9. However you were release on day 8. This is a problem. You may also be a patient who has a CYP2C9 gene variation that requires more time to achieve a stable INR. What testing was done on your heart? You did not mention anything about this meanwhile you stated that you had multiple PE’s. Since they inserted an IVC filter you will need to be on Lovenox, Arixtra, Xarelto, or Apixaban for the rest of your life. This is not a problem as long as you take your medication. As long as they inserted the standard filter and not the removable type filter you should not have any issues. I would recommend that you see a different hematologist and review or rerun all of your blood test for clotting disorders. I feel that something has been missed.
Unfortunately, no answer here, but a related experience. Just posted a question on this myself, before seeing yours. Taking 18 mg of Coumadin for almost 2 years, after being diagnosed with a second DVT. INR generally between 2.3 - 2.5. Just diagnosed with a new clot, also in my lower leg. INR was 3.1 on same day. They've put me on Lovenox, and off Coumadin, until someone figures this out. A friend heard that Coumadin can lose effectiveness over time. Hemo appointment on Monday. Ideas anyone???
Have you been checked for Factor deficiencies, Protein C & S deficiencies, MTHFR, antithrombin deficiencies or antiphospholipid syndrome? I am heterozygous for Factor V but also have APS and Protein C & S deficiencies which would cause me to clot majorly even while therapeutic at a 3.5. You might ask your hematologist or vascular doc if they tested you. That would be my next move.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Oct 2009 • 2 answers
Posted 28 Feb 2013 • 1 answer
I have dvt and pulmonary embolism I'm on warfarin for 2 months and wearing compression sock. I have?
Posted 21 Aug 2013 • 1 answer
Posted 29 Jan 2014 • 5 answers
Posted 23 Sep 2015 • 1 answer